Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Charleston, WV

June 24, 20199 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 24, 2019, 7:42 PM EDT for 9 counties in West Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 7:42 PM EDT (23:42 UTC)
Expired
Jun 24, 2019, 8:30 PM EDT
In force
48 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Nicholas County, WV, Roane County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:15 PM EDTTSTM WND DMGFrametown, WVMULTIPLE TREES DOWN REPORTED BY 911. TIME ESTIMATED FROM RADAR.
Jun 24, 8:27 PM EDTTSTM WND DMG1 Nw Gassaway, WV911 REPORTS TWO TREES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS51 KRLX 242342
SVRRLX
WVC007-013-015-021-035-039-067-087-101-250030-
/O.NEW.KRLX.SV.W.0151.190624T2342Z-190625T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
742 PM EDT Mon Jun 24 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in north central West Virginia...
  North central Nicholas County in southeastern West Virginia...
  Northeastern Kanawha County in central West Virginia...
  Gilmer County in north central West Virginia...
  Braxton County in north central West Virginia...
  Roane County in central West Virginia...
  Northwestern Webster County in northeastern West Virginia...
  Southeastern Jackson County in northwestern West Virginia...
  Clay County in north central West Virginia...

* Until 830 PM EDT.

* At 742 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles east of Kenna to near Clendenin to near
  Pratt, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Glenville, Sutton, Grantsville, Clay, Clendenin, Gassaway,
  Birch River, Arnoldsburg, Cedar Creek State Park, Glen, Big Otter,
  Wallback, Amma, Harrison, Flatwoods, Sand Fork, Indore, Little
  Birch and Stumptown.

This includes the following highways...
 Interstate 79 between mile markers 12 and 78.
 Route 19 between mile markers 57 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3827 8133 3867 8161 3903 8111 3901 8107
      3901 8100 3904 8096 3905 8091 3862 8039
TIME...MOT...LOC 2342Z 207DEG 34KT 3866 8146 3850 8126 3827 8132 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MEK
1 follow-up statement
594 
WWUS51 KRLX 250012
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
812 PM EDT Mon Jun 24 2019

WVC035-039-250022-
/O.CAN.KRLX.SV.W.0151.000000T0000Z-190625T0030Z/
Kanawha WV-Jackson WV-
812 PM EDT Mon Jun 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KANAWHA AND
SOUTHEASTERN JACKSON COUNTIES IS CANCELLED...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, southeastern, north central, northeastern and northwestern
West Virginia.

LAT...LON 3846 8085 3889 8131 3903 8111 3901 8107
      3901 8100 3904 8096 3905 8091 3862 8039
TIME...MOT...LOC 0012Z 207DEG 34KT 3890 8130 3874 8110 3851 8116 

$$

WVC007-013-015-021-067-087-101-250030-
/O.CON.KRLX.SV.W.0151.000000T0000Z-190625T0030Z/
Calhoun WV-Nicholas WV-Gilmer WV-Braxton WV-Roane WV-Webster WV-
Clay WV-
812 PM EDT Mon Jun 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CALHOUN...NORTH CENTRAL NICHOLAS...GILMER...BRAXTON...NORTH
CENTRAL ROANE...NORTHWESTERN WEBSTER AND NORTHEASTERN CLAY
COUNTIES...

At 812 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Spencer to near Arnoldsburg to
near Wallback, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Glenville, Sutton, Grantsville, Gassaway, Birch River, Arnoldsburg,
Cedar Creek State Park, Flatwoods, Sand Fork, Nebo, Shock, Millstone,
Rosedale, Mount Zion, Little Birch, Big Springs, Stumptown, Tanner,
Annamoriah and Frametown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 8085 3889 8131 3903 8111 3901 8107
      3901 8100 3904 8096 3905 8091 3862 8039
TIME...MOT...LOC 0012Z 207DEG 34KT 3890 8130 3874 8110 3851 8116 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:34 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 2:34 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A warm front will bring summer-like weather for much of the
week. Several disturbances will result in unsettled weather
early in the workweek. Summer-time heat and humidity for late
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1253 PM Monday...

Upper low/trough evident on satellite imagery this morning across
the Upper Midwest/Great Lakes region will slowly drift eastward
today, along with a remnant mcv currently on satellite across
central KY. This upper trough will take on a negative tilt across
the area as it does so, with the potential for severe thunderstorms
developing this afternoon. Strengthening low level jet in response
will aid in increased moisture transport to the area, with PW values
progged to climb near to 2 inches. At the surface, low pressure
moving across the Great Lakes will sweep a cold front through the
region late tonight.  SPC mesoscale analysis indicates strong cape
has developed across the region, generally on the order of 2000-2500
J/KG. Damaging winds will be the primary threat today with any
convection that develops, and spc has placed the entire CWA in an
enhanced risk, with damaging winds the primary threat, although
tornadoes cannot be ruled out either. Convection will generally move
off to the east later tonight, with a few lingering showers/isold
thunderstorm potential lingering in association with the cold front,
although atmosphere should generally be well worked over by late
tonight.

Cloud cover may linger across much of the area to start Tuesday, but
should see it scatter out by mid to late morning, with warm but
sunny conditions taking hold.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 233 PM Monday...

Sfc high pressure axis should be in control across the region
resulting in dry weather into Wednesday. However, another cold
front will approach the region by late Wednesday and then
become stationary to our north through Thursday. As a result,
have low chance of showers and storms across our northern
counties Wednesday afternoon and Wednesday evening.

Above normal temperatures are anticipated.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 233 PM Monday...

At the surface, high pressure should remain in control into
Saturday. However, models suggest a mid-level shortwave will
dig southeast resulting in nwly mid-level flow across the
region by Saturday morning. Shower and thunderstorm chances
should begin to increase Friday afternoon with better chances
over the weekend. Would think the showers and storms could be
diurnal in nature on Saturday. However, shortwaves passing
through the nw flow could result in precipitation chances at
about any time.

There may be a cold front that pushes south across the region
On Sunday with weak high pressure building into the area by
Monday.

Went with a blend of temperature guidance resulting in above
normal values Friday and Saturday. Temperatures could be a
little cooler Sunday and Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Scattered strong to severe thunderstorms are expected to develop
this afternoon and evening, particularly in the 20Z to 03Z time
frame. Expect brief IFR/LIFR conditions in vcnty of storms,
along with strong/damaging winds over 60 kts possible.

Bulk of convection will taper off after 03Z, with sct -shra
lingering and widespread MVFR stratus. Gradual return to VFR
with light surface winds after 13Z, with mountainous locations
slower to return to VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection and associated
restrictions this afternoon may vary from current forecast.
Development and duration of MVFR cigs overnight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    M    H    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    H    H    H

AFTER 18Z TUESDAY...
IFR with late night/morning river valley fog possible around
mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MEK
NEAR TERM...SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 24, 1:52 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
152 PM EDT Mon Jun 24 2019

WVZ032-039-040-523>526-251800-
Taylor-Upshur-Barbour-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
152 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-515>522-251800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
152 PM EDT Mon Jun 24 2019

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Storms this afternoon and evening will likely produce strong, gusty
winds with scattered damaging wind gusts possible. Threats for large
hail and tornadoes are lower, though non-zero. Torrential rainfall
will also occur with these storms, which may lead to isolated flash
flooding in particularly vulnerable areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 6:21 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     NEW LEXINGTON           39.71N  82.21W
06/24/2019                   PERRY              OH   911 CALL CENTER

            911 REPORTS WIDESPREAD TREE AND POWER LINE DAMAGE
            THROUGHOUT PERRY COUNTY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901769

AML
Local storm report, Jun 24, 6:30 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     MCCONNELSVILLE          39.65N  81.84W
06/24/2019                   MORGAN             OH   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES DOWN REPORTED IN AND
            AROUND MCCONNELSVILLE. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901770

AML
Local storm report, Jun 24, 6:36 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     7 N MCCONNELSVILLE      39.76N  81.84W
06/24/2019                   MORGAN             OH   911 CALL CENTER

            TREES AND POWER LINES DOWN, RT. 60 BLOCKED TO TRAFFIC.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901771

AML
Local storm report, Jun 24, 7:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          3 ENE ALUM CREEK        38.30N  81.75W
06/24/2019                   KANAWHA            WV   NWS EMPLOYEE

            POSSIBLE TORNADO. EXTENSIVE DAMAGE TO TREES AND SOME
            DAMAGE TO HOMES OFF CHILDRESS ROAD IN THE COVENTRY WOODS
            SUBDIVISION.

&&

EVENT NUMBER RLX1901772

AML
Local storm report, Jun 24, 7:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          KANAWHA CITY            38.32N  81.58W
06/24/2019                   KANAWHA            WV   TRAINED SPOTTER

            POSSIBLE TORNADO DEBRIS LANDED ON MACCORKLE AVE IN
            KANAWHA CITY.

&&

EVENT NUMBER RLX1901773

AML
Local storm report, Jun 24, 7:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EDT MON JUN 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N FORT HILL           38.37N  81.65W
06/24/2019                   KANAWHA            WV   NWS EMPLOYEE

            MULTIPLE TREES REPORTED DOWN IN THE OAKWOOD ROAD AREA
            OFF US 119.

&&

EVENT NUMBER RLX1901774

AML

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 PM EDTSpecial Weather StatementRLXWayne47 min
Jun 24, 3:17 PM EDTSpecial Weather StatementRLXRitchie28 min
Jun 24, 3:54 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie36 min
Jun 24, 3:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Jun 24, 4:07 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Jun 24, 4:14 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane46 min
Jun 24, 5:06 PM EDTSpecial Weather StatementRLXBraxton24 min
Jun 24, 5:30 PM EDTSpecial Weather StatementRLXLewis, Upshur30 min
Jun 24, 5:35 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne25 min
Jun 24, 5:55 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Mingo, Wayne50 min
Jun 24, 6:13 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne28 min
Jun 24, 6:22 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Lewis, Randolph, Upshur, Webster23 min
Jun 24, 6:39 PM EDTSevere Thunderstorm WarningRLXBoone, Jackson, Kanawha, Lincoln, Logan, Putnam and 1 more36 min
Jun 24, 6:46 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Randolph, Upshur, Webster44 min
Jun 24, 6:51 PM EDTTornado WarningRLXKanawha24 min
Jun 24, 7:12 PM EDTSevere Thunderstorm WarningRLXClay, Jackson, Kanawha, Nicholas, Roane33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.